Atropine has been reported to increase the propofol requirements for the induction of anesthesia during continuous infusion of propofol. Activation of the peripheral nerve system by endotracheal intubation is accompanied by an increase in bispectral index (BIS). The purpose of this study was to evaluate the effect of atropine on the BIS response to endotracheal intubation during anaesthetic induction with propofol and remifentanil target controlled infusion (TCI).
Fifty-six patients, ASA I or II, aged 18-50 years, undergoing general anesthesia, were enrolled. Anesthesia was induced with propofol TCI at an effect-site concentration of 4.0 μg/ml. Two minutes later, remifentanil was started at an effect-site concentration of 4.0 ng/ml.
Four minutes after the start of propofol TCI, patients received either atropine 10 μg/kg or an equal volume of normal saline. Tracheal intubation was performed 10 min after anesthetic induction. MAP, HR, SpO2, and BIS were recorded during the 15 min study period
From 2 min to 5 min after tracheal intubation, BIS was significantly higher in the atropine group than in the control group (P = 0.043, 0.033, 0.049, and 0.001, respectively). When compared with baseline values (immediately before intubation), BIS showed a significant increase at 1 min after intubation in both groups, without intergroup differences, whereas it decreased significantly from 4 and 5 min after intubation only in the control group.
This study demonstrated that atropine maintained BIS increases in response to laryngoscopy and endotracheal intubation during anesthetic induction with propofol and remifentanil TCI. However, it had no significant effect on BIS before intubation.